Illinois, 2020Flooding in Illinois, January 12 to 29, 2020
January 12 to 29, 2020 · NWS PAH · 5 events in 5 counties and zones
The river flood season got off to an early start as the year 2020 opened. Rather mild and wet conditions continued into the new year.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The river flood season got off to an early start as the year 2020 opened. Rather mild and wet conditions continued into the new year. Rainfall totals across the region were 1 to over 3 inches above normal for January. At Cape Girardeau, Missouri, it was the 4th wettest January on record with a total of 6.52 inches. The subtropical jetstream was very active, drawing in moisture from the eastern Pacific and the Gulf of Mexico. This provided very heavy rainfall, especially during the first half of the month. Heavy rainfall on the 11th caused many of the region's rivers to rise rapidly. The mainstem Ohio, Mississippi, and Wabash Rivers were already high and just began rising again.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 5:09 PM CST, 6 hours 51 minutes earlier.
Area forecast discussion, Jan 11, 5:09 PM CST, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
509 PM CST Sat Jan 11 2020
.SHORT TERM...(Tonight through Monday night)
Issued at 507 PM CST Sat Jan 11 2020
The primary forecast discussion delayed this afternoon while in
the process of adjusting headlines and gridded, tabular, and text
forecast for dynamic system this evening.
Surface low is just exiting the eastern Pennyrile of west Kentucky
shortly before 5 pm. There is a narrow line segment capable of
translating some 30 to 40 mph into that area, but the window is
closing for this potential. Had been holding off canceling the
remainder of the wind advisory until this system passed, but may
cancel before 6pm as the surface low moves east of the WFO PAH
forecast area. Noted a 36 knot gust at Fort Campbell at 5 pm CST.
Upper low and attendant precipitation shield continues to move
rapidly northeast, taking lift and thermal instability with it.
There is a razor thin zone in which a wintry mix will be possible
along the western end of the WFO PAH forecast area, mainly the
foothills of southeast Missouri an southwest Illinois. However,
given warm ground temperatures, latent heat release from water
soaked areas, and slowing cold air advection, any wintry mix
would have very limited impact for travel this evening.
The overall pattern will turn southwesterly rather quickly on
Sunday with slow warm air advection in place as the next shortwave
rotates into the Central Plains and to the northeast into the
Great Lakes. With the deep layer moisture suppressed to the
south, the main weather feature on Monday will just be cloud
cover.
.LONG TERM...(Tuesday through Saturday)
Issued at 507 PM CST Sat Jan 11 2020
Forecast confidence for any significant or measurable
precipitation remains average to low for the WFO PAH forecast
area in the extended period. The NBM (National Blend of Models)
seems to be exhibiting a wet bias across the area given the model
composition, although the last several deterministic model runs of
the GFS/ECMWF/Canadian maintain limited northward transport
(isentropically and/or dynamically) of moisture as a series of
fast and low amplitude shortwave skirt northwest of the WFO PAH
forecast area in southwest flow during the week.
For collaborative purposes, had to maintain a low PoP mention
across part or all of the WFO PAH forecast area Tuesday through
Wednesday, then again Thursday night through Saturday. The only
consistent signal has been the chance for thunderstorms on
Wednesday and the chance for a wintry mix late Thursday into
Friday morning. Otherwise, the forecast signal for consistent
coverage of PoPs is marginal to say the least. There may be more
forecast fluctuations as the week progresses.
&&
.AVIATION...
Issued at 106 PM CST Sat Jan 11 2020
Main challenge is timing and translation of cold front through
KOWB in the short term, impacting the ceiling, visibility, and
mention of thunderstorms during the first two hours of the 18z
Saturday forecast period.
Beyond that attempted to utilize a model blend of predominant MVFR
to upper IFR ceilings during the first 12 hours of the forecast
period. With the upper low transitioning through the area and
intrusion of drier air into parts of the area. Lowest confidence
on ceilings is within the last 6 hours of the forecast period,
which may be too pessimistic.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory until 9 PM CST this evening for INZ087-088.
KY...Wind Advisory until 9 PM CST this evening for KYZ006>022.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Jan 11, 5:22 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
522 PM CST Sat Jan 11 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
522 PM CST Sat Jan 11 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Areal flood warnings remain in effect through this evening across
the outlook area. Please see advisories for additional details.
Widespread minor to moderate river flooding is occurring or
forecast across the outlook area. Please refer to the latest river
statements and river flood warnings for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms late Tuesday night and Wednesday.
A few of the storms on Wednesday could be strong to severe, with
damaging winds the primary hazard.
A mix of wintry precipitation is forecast late Thursday night into
Friday morning. The potential for a light accumulation cannot be
ruled out at this time.
Widespread minor to moderate river flooding is occurring or
forecast across the outlook area. Please refer to the latest river
statements and river flood warnings for additional details.
.SPOTTER INFORMATION STATEMENT...
Although hazardous weather has moved east of the area, spotter and
cooperative observer reports of flooded roadways and other flooded
locations, storm total rainfall reports, and wind damage is still
appreciated tonight and Sunday.
Smith
In the hours before
Local storm report, Jan 11, 11:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 PM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 3 SE EVANSVILLE 37.95N 87.50W
01/11/2020 M2.00 INCH VANDERBURGH IN TRAINED SPOTTER
1.9 INCHES OF RAIN AT ANGEL MOUNDS IN THE LAST 24 HOURS.
STORM TOTAL WAS 3.3 INCHES.
&&
DBFlood, White
- When
- January 12, 12:00 AM CST to January 29, 8:00 AM CST
- Where
- White County, Maunie to 0.95 mi SSW of Rising Sun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
Moderate flooding occurred on the Wabash River. The river crested at 20.17 feet on the 21st at the New Harmony, IN river gage. Moderate flooding begins at 20.0 feet. There was considerable flooding of low-lying fields. Some county roads were impassable.
Flood, Wabash
- When
- January 12, 8:00 AM CST to January 28, 10:00 PM CST
- Where
- Wabash County, Mt Carmel to 1.84 mi SSW of Patton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.420, -87.770
Moderate flooding occurred on the Wabash River. The river crested at 27.85 feet on the 20th at the Mt. Carmel river gage. Moderate flooding begins at 25 feet. There was considerable inundation of low-lying woodlands and fields. Around Mount Carmel, most roads outside the floodwall along the river were impassable. Cattle and farm equipment were moved to higher ground. Some mobile homes had to be moved, and the city of Mount Carmel had to install flood gates.
Flood, Alexander
- When
- January 12, 10:00 AM CST to January 21, 12:30 AM CST
- Where
- Alexander County, Thebes to 0.88 mi W of Fayville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
Minor flooding occurred along the Mississippi River. Low-lying woods and fields near the river were inundated.
Flood, Massac
- When
- January 13, 12:00 AM CST to January 24, 1:00 PM CST
- Where
- Massac County, Brookport to 0.8 mi SSW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred on the Ohio River. Sections of Fort Massac State Park in bottomlands near the river were flooded. Low-lying woods and fields were flooded.
Flood, Gallatin
- When
- January 13, 8:00 PM CST to January 25, 10:00 PM CST
- Where
- Gallatin County, Shawneetown to 0.88 mi SW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding occurred on the Ohio River. Low-lying woods and fields near the river were inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, January 12, 20202 deaths · 2 injured · $11,000 · 7 events
- Lakeshore Flood and High Wind in New York, January 12, 2020$420,000 · 60 kt wind · 12 events
- Strong Wind in New York, January 12, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 12, 2020$24,000 · 62 kt wind · 39 events
- Strong Wind in New York, January 12, 2020$41,000 · 27 events
- Ice Storm and Winter Weather in New York, January 12, 2020$95,000 · 5 events
- Strong Wind in Connecticut, January 12, 2020$50,000 · 1 event
- Strong Wind in New Jersey, January 12, 2020$50,000 · 1 event
- Ice Storm and Winter Weather in Vermont, January 12, 2020$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 12, 202023 events
- Heavy Snow in Idaho, January 12 to 13, 202023 events
- Winter Weather in Minnesota, January 12, 20202 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869125, 869126, 869124, 869123, 869122.